Cytarabine/daunorubicin

Coronavirus disease-2019 pneumonia: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A 59-year-old woman developed coronavirus disease-2019 (COVID-19) pneumonia during treatment with cytarabine/daunorubicin for acute myeloid leukaemia (AML).

    The woman was admitted to the clinic due to symptomatic anaemia. She was diagnosed with AML and initiated on induction chemotherapy with cytarabine/daunorubicin [daunorubicin/cytarabine] 3 + 7 [route not stated]. On day 3, she developed temperatures up to 39°C, loss of appetite and trouble swallowing.

    The woman was initiated on piperacillin/tazobactam. Over the following 2 days, her oxygen saturation dropped repeatedly below 90%. Therefore, she was supplied extra oxygen via nasal cannula. Her fever did not resolve. Piperacillin/tazobactam was switched to meropenem and posaconazole. She continued to have high temperatures up to 39°C. A CT-scan revealed atypical pneumonia in the lower lobes, predominantly the left side, and a bronchoalveolar lavage was performed, in which neither any typical respiratory viruses nor bacteria were found. Over the following 2 days, she quickly deteriorated with oxygen saturation dropping further, and she was transferred to the ICU. She experienced a productive cough and still had a persistent high fever. At this point, repeated questioning of the relatives revealed that she had contact to another person, who had since tested positive for COVID-19. As that contact had taken place more than 2 weeks before her admission, she had not mentioned it earlier. She tested positive for SARS-CoV-2, and a diagnosis of COVID-19 pneumonia was considered. Chemotherapy with cytarabine/daunorubicin was suspected to have contributed in the development of COVID-19 pneumonia. She was intubated the following day and initiated on mechanical ventilation. Over the following 10 days, the antibiotic regimen was repeatedly adjusted without any amelioration of the respiratory situation. She experienced persistent very severe aplasia [aetiology not stated]. Eventually, she developed multi-organ failure and died 10 days following the diagnosis of COVID-19 pneumonia.

    Reference

    1. Greiner J, et al. Characteristics and mechanisms to control a COVID-19 outbreak on a leukemia and stem cell transplantation unit. Cancer Medicine 10: 237-246, No. 1, Jan 2021. Available from: URL: http://doi.org/10.1002/cam4.3612

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Cytarabine/daunorubicin. Reactions Weekly 1843, 127 (2021). https://doi.org/10.1007/s40278-021-91229-3

    Download citation